Winter Storm, Eastern Addison
- When
- February 26, 11:00 AM EST to February 27, 7:00 PM EST
- Where
- Eastern Addison forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
Low pressure across the Mississippi River Valley during the afternoon of February 25th moved through the Ohio River Valley on the 26th and across southern New England on the night of the 26th into the Gulf of Maine by the morning of February 27th. Snow overspread Vermont during the morning of the 26th and continued through the afternoon hours of the 27th before tapering to scattered snow showers…
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
Low pressure across the Mississippi River Valley during the afternoon of February 25th moved through the Ohio River Valley on the 26th and across southern New England on the night of the 26th into the Gulf of Maine by the morning of February 27th. Snow overspread Vermont during the morning of the 26th and continued through the afternoon hours of the 27th before tapering to scattered snow showers by evening.
Snowfall accumulations across Vermont were 6 to 12 inches with localized amounts around 15 inches in favored northwest slopes. In addition, brisk northwest winds of 15 to 25 mph with higher gusts created blowing and drifting snow. Some specific snowfall totals included; 16 inches in Cambridge (Lamoille county), 13 inches in Brookfield (Orange county), Jeffersonville (Lamoille county) and North Underhill (Chittenden county) with 10 inches in Woodstock (Windsor county), Chelsea and Union Village (Orange county), Northfield (Washington county), Essex Junction (Chittenden county) and Sutton (Caledonia county).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 26, 6:36 AM EST, 4 hours 24 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
636 AM EST TUE FEB 26 2008
.SYNOPSIS...
AN INTENSIFYING LOW PRESSURE SYSTEM WILL MOVE FROM THE OHIO
VALLEY TODAY AND REACH THE GULF OF MAINE BY WEDNESDAY MORNING.
THIS SYSTEM WILL BRING WIDESPREAD SNOW TO THE NORTH COUNTRY FOR
THE NEXT 36 HOURS. THE SNOW WILL BE HEAVY AT TIMES TONIGHT. THE
LOW PRESSURE SYSTEM WILL EVENTUALLY BE REPLACED BY HIGH PRESSURE
LATE WEDNESDAY NIGHT AND THURSDAY WITH COLDER AND DRIER WEATHER
EXPECTED FOR THURSDAY AND FRIDAY.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 611 AM EST TUESDAY...SENT MINOR UPDATE TO SPEED UP ONSET OF
SNOW ACROSS THE AREA BASED ON RADAR TRENDS. WARM AIR ADVECTION
SNOWS WILL CONTINUE TO OVERSPREAD THE ENTIRE AREA EARLY THIS
MORNING AND PERSIST THROUGH MUCH OF THE DAY. A DEEPENING LOW
PRESSURE SYSTEM WILL TRACK FROM THE OHIO VALLEY TODAY AND REACH
THE GULF OF MAINE BY WEDNESDAY... WHICH WILL BE A FAVORABLE TRACK
FOR ENHANCED SNOWFALL OVER THE AREA. STRONGER DYNAMIC FORCING
TONIGHT COUPLED WITH STRONG FRONTOGENESIS FORCING WILL RESULT IN
HEAVIER SNOWS...WITH SNOWFALL RATES OF 1 TO 2 INCHES PER HOUR
EXPECTED. DEFORMATION ZONE PRECIPITATION THEN MOVES OVER THE AREA
ON WEDNESDAY AND THIS WILL KEEP ACCUMULATING SNOWS GOING OVER THE
NORTH COUNTRY. TOTAL PRECIPITATION AMOUNTS SHOULD GENERALLY BE
AROUND AN INCH. GIVEN THE FACT THAT THERE WILL BE ABOUT 36 HOURS
OF SNOW AND THE WELL DEFINED SYNOPTIC SCALE FEATURES IMPACTING OUR
AREA...CURRENT WINTER STORM WARNINGS LOOK ON TRACK. WILL MENTION
TOTAL SNOW ACCUMULATIONS OF 10 TO 14 INCHES FOR THE SAINT LAWRENCE
VALLEY AND RUTLAND AND WINDSOR COUNTIES OF VERMONT...AND 12 TO 16
INCHES FOR THE NORTHERN ADIRONDACKS...CHAMPLAIN VALLEY...AND NORTH
CENTRAL AND NORTHEAST VERMONT.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/...
AS OF 407 AM EST TUESDAY...THE SURFACE LOW SHOULD MOVE FAR ENOUGH
AWAY FROM THE AREA TO FINALLY START TO SEE THE SNOW COME TO AN END
AROUND MIDNIGHT WEDNESDAY NIGHT. HIGH PRESSURE BUILDS IN BY
THURSDAY BRINGING COLDER AND DRIER WEATHER TO THE AREA.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 407 AM EST TUESDAY...ACTIVE PATTERN CONTINUES DURING THE
EXTENDED PORTIONS OF THE FCST WITH TWO ADDL SYSTEMS LIKELY
AFFECTING THE FA. MEAN HIGH PRESSURE SHOULD BE IN CONTROL OF
REGIONAL WX CONDS DURING THU NIGHT WITH MAINLY CLR SKIES AND LIGHT
WINDS. OPTIMAL RADIATIONAL COOLING EFFECTS EXPECTED...AND WITH
FRESH SNOW COVER IN PLACE HAVE OPTED TO UNDERCUT MIN TEMP GUIDANCE
BY SEVERAL DEGREES ACROSS THE BOARD. THIS LIKELY TO BE THE COLDEST
NIGHT IN THE 7-DAY PD. BY FRIDAY INTO FRIDAY EVENING LATEST
OPERATIONAL AND ENSEMBLE SOLNS MAINTAIN OVERALL GOOD AGREEMENT
SHOWING FAIRLY POTENT NORTHERN STREAM CLIPPER-TYPE SYSTEM RIDING
QUICKLY ESE INTO THE REGION AROUND BASE OF SEMI-STATIONARY AND
DEEP UPPER POLAR GYRE ACROSS CENTRAL CANADA. LATEST INDICATIONS
ARE TRENDING TOWARDS AN UNCOMMON BUT MORE FAVORABLE TRACK FOR QPF
WITH THIS SYSTEM...TAKING THE LOW ESE DIRECTLY ACROSS NRN HALF OF
FA FRIDAY NIGHT. THIS SOLN HAS BROAD SUPPORT FROM THIS MORNINGS
EURO SOLN AS WELL AS A MAJORITY OF THE MREF INDIVIDUAL MEMBERS.
THUS HAVE RAISED POPS TO HIGH CHC DURING THE FRI AFTERNOON/NIGHT
PERIODS DUE TO THIS INCREASED CONFIDENCE. A QUICK LOOK AT MEAN
PARTIAL THICKNESS PROFILES ALSO SUGGEST MAINLY SNOW AND/OR SHSN
FROM THIS EVENT AND HAVE OPTED TO REMOVE MENTION OF ANY MIXED
PTYPE ATTM. LINGERING SHSN THEN SLOWLY WANE DURING SATURDAY AS
SYSTEM DEEPENS AND PULLS AWAY INTO THE CANADIAN MARITIMES.
THEREAFTER...A QUICK PERIOD OF GENERALLY FAIR/DRY WX BY LATER SAT
NIGHT AS BRIEF SW RIDGING BRIDGES ACROSS NRN NEW ENGLAND. THEN ADDL
ENERGY TAKING SHAPE ACROSS NC PORTIONS OF THE NATION WILL ALLOW A
FAIRLY POTENT FRONTAL SYSTEM TO EASE SLOWLY EAST TOWARD THE REGION
BY MONDAY...THOUGH CONSIDERABLE UNCERTAINTY EXISTS ON EXACT
TIMING/PLACEMENT OF FEATURES ATTM. THAT SAID...BROAD WRN ATLANTIC
RIDGING DOES APPEAR TO ALLOW SUBSTANTIAL SOUTHWESTERLY FLOW TO
DEVELOP ACROSS THE ERN CONUS BY THIS PERIOD...THUS MILDER TEMPS
EXPECTED ALONG WITH FAIRLY SLOW EASTWARD PROGRESSION OF FRONT.
AGAIN...DUE TO UNCERTAINTY WILL USE MORE CONSERVATIVE CHCS OF SHRA
AND/OR SHSN ATTM.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
THROUGH 12Z THURSDAY...OVERALL DETERIORATION IN WX CONDS EXPECTED
OVER THE NEXT 12-24 HOURS AS WIDESPREAD SNOWFALL AFFECTS REGION.
WIDESPREAD MVFR TO OCCNL IFR CIGS/VIS IN -SN THIS MORNING TO LOWER
TO IFR/LIFR ALL AREAS IN -SN/SN BY LATER THIS AFTERNOON AS SFC LOW
NEARS. MORE PRONOUNCED PERIOD OF MODERATE TO OCCNLLY HEAVY SNOWFALL
LIKELY LATER THIS EVENING INTO THE OVERNIGHT HOURS WHERE LIFR CONDS
MOST LIKELY. LIGHT WINDS TO SLOWLY BACK TO NORTH/NORTHEAST LATER
THIS AFTERNOON AND INTO THE OVERNIGHT HOURS WHILE INCREASING TO 5 TO
15 KTS AS LOW SWINGS BY TO THE SOUTH.
12Z WEDNESDAY THROUGH SATURDAY...WIDESPREAD IFR/LIFR CONDS IN SNOW
EXPECTED TO CONTINUE ACROSS THE ENTIRE AREA INTO WED AS COMBINATION
OF GUSTY NORTHERLY FLOW AND SLOWLY WEAKENING DEFORMATION AXIS AFFECT
THE REGION. THEREAFTER...LINGERING LIGHT SNOWS/SHSN TO CONTINUE
INTO WED EVENING BEFORE TAPERING OFF. EXPECT MVFR TO OCNL IFR CONDS
WITH THISACTIVITY...ESP IN THE NORTHERN MTNS UNDER PRONOUNCED NW
OROGRAPHICALLY ENHANCED FLOW. CONDITIONS WILL IMPROVE TO VFR BY
THURSDAY MORNING. BY FRIDAY NIGHT SNOW AND IFR CONDITIONS WILL ONCE
AGAIN AFFECT THE REGION AS A NORTHERN STREAM CLIPPER-TYPE SYSTEM
DROP ESE INTO NRN NEW ENGLAND. SNOW SHOWERS WILL CONTINUE INTO
SATURDAY.
&&
.CLIMATE...
THE FOLLOWING IS SNOWFALL CLIMATOLOGY DATA FOR BURLINGTON
INTERNATIONAL AIRPORT THROUGH FEB 25TH 2007.
TOP TEN GREATEST FEBRUARY MONTHLY SNOWFALL TOTALS:
1.) 34.3 IN 1958
2.) 33.8 IN 1993
3.) 32.1 IN 2007
4.) 31.4 IN 1947
5.) 30.7 IN 2008 ***CURRENT***
6.) 29.9 IN 1954
7.) 29.7 IN 2005
8.) 29.0 IN 1898
9.) 28.5 IN 1966
10.) 27.6 IN 1910
WE ARE CURRENTLY EXPERIENCING OUR 5TH SNOWIEST FEBRUARY EVER AT
BTV...WITH 3 OUT OF THE TOP 10 SNOWIEST FEBRUARY OCCURRING IN THE
PAST 4 YEARS.
TOP TEN SNOWIEST SEASONAL (FROM JULY 1ST THROUGH JUNE 30TH)
SNOWFALLS AT BTV:
1.) 145.4 1970-71
2.) 132.0 1886-87
3.) 122.5 2000-01
4.) 116.9 1992-93
5.) 113.5 1887-88
6.) 111.6 1965-66
7.) 108.9 1971-72
8.) 107.2 1993-94
9.) 104.6 1969-70
10.) 99.4 1977-78
OUR CURRENT SEASON TO DATE SNOWFALL IS 95.5 WHICH PLACES US 15TH
SNOWIEST SEASON EVER AT BTV.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING FROM 10 AM THIS MORNING TO 7 PM EST
WEDNESDAY FOR VTZ001>012-016>019.
NY...WINTER STORM WARNING FROM 10 AM THIS MORNING TO 7 PM EST
WEDNESDAY FOR NYZ026>031-034-035-087.
&&
SYNOPSIS...EVENSON
NEAR TERM...EVENSON
SHORT TERM...EVENSON
LONG TERM...JMG
AVIATION...JMG
CLIMATE...TABERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 328 AM EST TUE FEB 26 2008 NYZ026>031-034-035-087-VTZ001>012-016>019-270830- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 328 AM EST TUE FEB 26 2008 ...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. EVENSON
The national radar mosaic for the moment the first event began.
16 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2008Every state in 2008This day in weather historyWarnings in Vermont, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81772, 81773, 81775, 81776, 81778, 81779, 81782, 81783, 81784, 81785, 81786, 81771, 81777, 81780, 81781, 81787.